Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 5, 2005, 3:41 PM EDT for Van Buren County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 3:41 PM EDT (19:41 UTC)
- Expired
- Jun 5, 2005, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 051941
SVRGRR
MIC159-052045-
/O.NEW.KGRR.SV.W.0025.050605T1941Z-050605T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 445 PM EDT
* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
HARTFORD...OR ABOUT NEAR BENTON HEIGHTS...AND MOVING NORTHEAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TOQUIN...HARTFORD AND PALISADES PARK AROUND 355 PM EDT
COVERT AND MCDONALD AROUND 400 PM EDT
BANGOR AROUND 410 PM EDT
BREEDSVILLE...LACOTA AND KIBBIE AROUND 415 PM EDT
GRAND JUNCTION AROUND 420 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THE SIZE OF A NICKELS AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
LAT...LON 4228 8634 4232 8634 4242 8624 4242 8580
4213 8623 4224 8622 4225 8623 4225 8637
$$
MJS1 follow-up statement
000
WWUS53 KGRR 052029
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT SUN JUN 5 2005
MIC159-052045-
/O.CON.KGRR.SV.W.0025.000000T0000Z-050605T2045Z/
VAN BUREN MI-
429 PM EDT SUN JUN 5 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VAN BUREN
COUNTY UNTIL 445 PM EDT...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOBLES TO DECATUR...AND MOVING EAST NORTHEAST AT 30
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ALMENA...MENTHA AND LAWTON BY 435 PM EDT
MATTAWAN BY 440 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4232 8634 4234 8631 4235 8633 4241 8630
4242 8628 4242 8578 4208 8578 4207 8623
4224 8622 4225 8637
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 5, 1:40 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT SUN JUN 5 2005 .SHORT TERM... NO MAJOR CHANGES TO THE ZONES. SEVERE WEATHER A GOOD POSSIBILITY THIS EVENING. LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP. A DECENT WAVE IS APPROACHING FROM ILLINOIS. THIS FEATURE IS BECOMING PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE HEADING IN OUR DIRECTION. THIS WILL LOCALLY ENHANCE THE SEVERE WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE AFTERNOON HOURS. A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT SOUTH OF THE REGION. THIS FRONT THEN RETURNS NORTH AS A WARM FRONT FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED. .LONG TERM... OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS DAILY AT THIS POINT. && .GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN. && MJS
Hazardous weather outlook, Jun 5, 1:00 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT SUN JUN 5 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. THE GREATEST LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER. THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE. DUKE MJS
In the hours before
Local storm report, Jun 5, 3:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG SARANAC 42.93N 85.21W
06/05/2005 IONIA MI TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN NEAR M-21 AND HAWLEY HIGHWAY.
TIME ESTIMATED.
0258 PM TSTM WND DMG 2 S MASON 42.55N 84.44W
06/05/2005 INGHAM MI TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN
&&
NJJLocal storm report, Jun 5, 3:07 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 2 NNW LOWELL 42.96N 85.36W
06/05/2005 KENT MI LAW ENFORCEMENT
18-24 INCH DIAMETER TREE DOWN ON BAILEY ROAD WEST OF
LINCOLN LAKE AVE.
&&
NJJLocal storm report, Jun 5, 3:22 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 3 WNW LOWELL 42.95N 85.40W
06/05/2005 KENT MI LAW ENFORCEMENT
MULTIPLE LARGE DIAMETER TREES DOWN AND BLOCKING THE
ROADWAY NEAR INTERSECTION OF PARNELL AND BENNETT IN
VERGENNES TOWNSHIP
0255 PM TSTM WND DMG SARANAC 42.93N 85.21W
06/05/2005 IONIA MI LAW ENFORCEMENT
ONE 10 INCH DIAMETER TREE DOWN NEAR HAWLEY AND POTTER.
ONE 12 INCH DIAMETER TREE DOWN NEAR JEFFERSON AND WELCH.
&&
NJJLocal storm report, Jun 5, 3:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 5 SE BRECKENRIDGE 43.36N 84.41W
06/05/2005 0.88 INCH GRATIOT MI TRAINED SPOTTER
&&
NJJLocal storm report, Jun 5, 3:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 5 SE BRECKENRIDGE 43.36N 84.41W
06/05/2005 0.88 INCH GRATIOT MI TRAINED SPOTTER
&&
NJJLocal storm report, Jun 5, 3:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL WYOMING 42.89N 85.70W
06/05/2005 0.75 INCH KENT MI PUBLIC
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:52 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 5, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 55 min |
| Jun 5, 2:23 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 61 min |
| Jun 5, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 48 min |
| Jun 5, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Jun 5, 3:03 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Jun 5, 3:23 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 54 min |
| Jun 5, 3:34 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 71 min |
| Jun 5, 3:38 PM EDT | Special Marine Warning | GRR | 67 min | |
| Jun 5, 3:47 PM EDT | Tornado Warning | GRR | Gratiot | 28 min |
| Jun 5, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 67 min |
| Jun 5, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 78 min |
| Jun 5, 4:44 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 5, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 27 min |
| Jun 5, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 45 min |
| Jun 5, 5:12 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 63 min |
| Jun 5, 5:16 PM EDT | Tornado Warning | GRR | Montcalm | 13 min |
| Jun 5, 5:23 PM EDT | Tornado Warning | GRR | Gratiot | 67 min |
| Jun 5, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| Jun 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Jun 5, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 64 min |
| Jun 5, 6:09 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 38 min |
| Jun 5, 6:14 PM EDT | Tornado Warning | GRR | Clinton | 48 min |
| Jun 5, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 61 min |
| Jun 5, 6:32 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Jun 5, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| Jun 5, 6:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.